|LETTER TO THE EDITOR
|Year : 2015 | Volume
| Issue : 3 | Page : 363-364
Oxaliplatin induced acute tubular necrosis
A Jain1, B Dubashi1, S Parameswaran2, RN Ganesh3
1 Department of Medical Oncology, Jawaharlal Institute of Post Graduate Medical Education and Research, Puducherry, India
2 Department of Nephrology, Jawaharlal Institute of Post Graduate Medical Education and Research, Puducherry, India
3 Department of Pathology, Jawaharlal Institute of Post Graduate Medical Education and Research, Puducherry, India
|Date of Web Publication||18-Feb-2016|
Department of Medical Oncology, Jawaharlal Institute of Post Graduate Medical Education and Research, Puducherry
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Jain A, Dubashi B, Parameswaran S, Ganesh R N. Oxaliplatin induced acute tubular necrosis. Indian J Cancer 2015;52:363-4
A 56-year-old male known patient of metastatic colorectal cancer was referred to our hospital for management in November 2010. He had rectal carcinoma with hepatic metastases diagnosed in February 2009. He underwent low anterior resection followed by twelve cycles of the FOLFOX 4 regimen. The last cycle was delivered in Oct 2009. He underwent a right hepatic lobectomy in December 2009, after which he had periodic follow ups. On our evaluation he had developed another left lobe liver metastasis and had an elevated CEA levels. As the previous exposure to oxaliplatin was more than one year, he was given the CAPOX regimen (Capecitabine and Oxaliplatin combination regimen) He received his first cycle on 9/11/10 and the second cycle on 30/11/10. His CBC, liver, and renal function tests prior to the start of second cycle were normal. After 30 minutes of an oxaliplatin infusion he developed severe back pain, followed by gross hematuria and acute oliguria. He then developed features of intravascular hemolysis with acute renal failure [Table 1]. He remained hospitalized for three weeks and was hemodialyzed six times during his hospital stay. He underwent a renal biopsy on 13/12/10, which was suggestive of acute tubular necrosis (ATN) [Figure 1]. He has been on regular follow ups and his renal function tests are now normal. He is currently on single agent capecitabine.
|Figure 1: (a) Sections show focal denudation of lining epithelium and loss of brush border in proximal convoluted tubules, with acute tubular necrosis (Arrow), ×400, periodic acid schiff stain. (b) Focal denudation of lining epithelium in proximal convoluted tubules, with acute tubular necrosis (arrow), ×400, masson trichrome stain. (c) Renal cortex shows focal loss of brush border in occasional proximal convoluted tubule (arrow), ×200, periodic acid schiff stain. (d) Acute tubular necrosis of proximal convoluted tubule (arrow), ×400, Gomori methenamine silver stain|
Click here to view
| » Discussion|| |
Oxaliplatin is a platinum compound commonly used in colorectal carcinoma, both for adjuvant and metastatic treatment. The most common acute toxicities of oxaliplatin are nausea, vomiting, and acute laryngopharyngeal dysesthesia. When administered for a longer duration the drug is also known to produce chronic peripheral neuropathy. Unlike cisplatin, it is not associated with renal failure. The present case describes oxaliplatin-induced acute intravascular hemolysis, followed by acute renal failure. There are two case reports of oxalipatin-induced intravascular hemolysis leading to renal failure., The initial report was a case of oxaliplatin-induced acute tubular necrosis (ATN). The other case reported a direct Coombs-positive test, suggestive of an autoimmune hemolytic anemia. The Coombs test was not performed in the present case. The clinical presentation and serial hemograms point towards oxalipatin-induced intravascular hemolysis as the cause of acute renal failure in the present case. Thrombotic microangiopathy was ruled out, we feel, by a characteristic biopsy picture of ATN. In the two previous reports this toxicity was more common after multiple cycles of oxaliplatin. In the present case this complication developed after 14 cycles. The exact mechanism of the acute hemolytic anemia is not known, but a proposed mechanism is an immune-mediated process consistent with type B adverse drug reaction, in which the drug interacts with both an IgG antibody and a similar red cell membrane epitope. This is an important toxicity and clinicians must know of the increased risk of oxalipatin-induced intravascular hemolysis and renal failure after multiple numbers of cycles of oxaliplatin.
| » References|| |
Alcindor T, Beauger N. Oxalipatin: A review in the era of molecular targeted therapy. Curr Oncol 2011;18:18-25.
Pinotti G, Martinelli B. A case of acute tubular necrosis due to oxaliplatin. Ann Oncol 2002;13:1951-2.
Labaye J, Sarret D, Duvic C, He×rody M, Didelot F, Ne'de'lec G, et al
. Renal toxicity of oxaliplatin. Nephrol Dial Transplant 2005;20:1275-6.
Lai JI, Wang WS. Acute hemolysis after receiving oxaliplatin treatment: A case report and literature review. Pharm World Sci 2009;31:538-41.
Koutras AK, Makatsoris T, Paliogianni F, Kopsida G, Onyenadum A, Gogos CA, et al
. Oxaliplatin-induced acute-onset thrombocytopenia, hemorrhage and hemolysis. Oncology 2004;67:179-82.
|This article has been cited by|
| || |
| ||Reactions Weekly. 2016; 1601(1): 188 |
|[Pubmed] | [DOI]|